California, 2003

Lightning Strike in California, August 24, 2003

August 24, 2003 · NWS SGX · 1 event in 1 county or zone

Three separate brush fires were started by lightning, burning a total of 10 acres. Heavy rains from thunderstorms quickly extinguished them.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Three separate brush fires were started by lightning, burning a total of 10 acres. Heavy rains from thunderstorms quickly extinguished them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 24, 7:30 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 24, 7:30 AM PST, 5 hours 15 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
830 AM PDT SUN AUG 24 2003

.SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS
AND THE DESERTS THROUGH 900 PM MONDAY. MONSOONAL MOISTURE FROM THE
SOUTHEAST WILL BRING AN INCREASING CHANCE OF SHOWERS OR THUNDERSTORMS
THE NEXT FEW DAYS...REACHING AREAS WEST OF THE MOUNTAINS AT TIMES.
DRIER SOUTHWEST FLOW WILL RETURN THE LATTER HALF OF THE WEEK.

.DISCUSSION...MONSOONAL MSTR IS STREAMING INTO SW CA FROM THE
SOUTHEAST AS HIGH PRESSURE BUILDS NR THE FOUR CORNERS TURNING MID
LVL FLOW TO THE SOUTHEAST TODAY AND TO THE EAST TONIGHT THROUGH
MONDAY NIGHT. THUNDERSTORMS DEVELOPED IN THE ERN HALF OF IMPERIAL
COUNTY EARLY THIS AM AS THE MSTR SPREADS IN FM THE SOUTHEAST AND HAVE
JUST START TO FIRE FM THE MTNS AND DESERTS OF WRN RIVERSIDE COUNTY
NORTHEASTWARD INTO SBD COUNTY ALG THE INTERFACE BETWEEN DRIER AIR TO
THE NW AND INCRG MONSOONAL MSTR TO THE SOUTHEAST. THUNDERSTORMS OR
SHOWERS COULD MOVE WEST OF THE MTNS AT TIMES...ESPECIALLY THIS
AFTERNOON INTO MON NIGHT. CURRENT TRENDS OF INCRG CONVECTION INTO
MONDAY LOOK REASONABLE. TROUGH OF LOW PRESSURE DEVELOPING OVR THE ERN
PAC SHOULD BEGIN TO RETURN DRIER SWLY OR WLY FLOW AROUND THE MIDDLE
OF THE WEEK.

A THUNDERSTORM DEVELOP NEAR HEMET THIS AM. ALREADY ABOUT 1.5 INCHES
OF PRECIPITABLE WATER ON NKX SOUNDING AND THIS SHOULD ONLY INCREASE
THROUGH MON. UPDATED ZONES FOR FLASH FLOOD WATCH IN THE HIGHER
MOUNTAINS AND IN THE DESERTS THROUGH 900 PM MONDAY.

SAN...FLASH FLOOD WATCH...SEE LAXLFSSGX.
Hazardous weather outlook, Aug 24, 5:00 AM PST, 7 hours 45 minutes before
CAZ042-043-048-050-055>058-060>062-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS.
THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS MONDAY
THROUGH WEDNESDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE
BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY THROUGH TUESDAY.

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, San Diego

When
August 24, 12:45 PM PST to 4:00 PM PST
Where
San Diego County, 5 mi SE of Alpine
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369443.